Nebraska, 2026

Drought in Nebraska, March 31, 2026

March 31, 2026 · NWS FSD · 1 event in 1 county or zone

Dry conditions continued during March with generally 25 to 50 percent of normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Dry conditions continued during March with generally 25 to 50 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 11:42 PM CST, 18 minutes earlier. Its key messages:

  • A strong cold front will arrive tonight, bringing stronger winds up to 30-40 mph overnight. Isolated gusts up to 50 mph are possible.
  • Precipitation remains on track for Wednesday and Thursday. Starting to see though types and amounts remain uncertain as small changes in the systems track and structure can have meaningful changes on the forecast.
  • A second system is on the table for Friday and Saturday which could bring another round of rain and snow to the area. Details with this system are much less certain.
Area forecast discussion, Mar 30, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1242 AM CDT Tue Mar 31 2026

.KEY MESSAGES...

- A strong cold front will arrive tonight, bringing stronger
  winds up to 30-40 mph overnight. Isolated gusts up to 50 mph
  are possible.

- Precipitation remains on track for Wednesday and Thursday.
  Starting to see though types and amounts remain uncertain as
  small changes in the systems track and structure can have
  meaningful changes on the forecast.

- A second system is on the table for Friday and Saturday which
  could bring another round of rain and snow to the area.
  Details with this system are much less certain.

&&

.UPDATE...
Issued at 1113 PM CDT Mon Mar 30 2026

No significant changes to Tuesday, with gusty north post-frontal
winds dominating through the morning and only slowly tapering
off through the afternoon.

Mid-week weather system still on track to bring a wintry mix to
the region, though still seeing fluctuations in precipitation
type. Primary rain/snow line bisects the forecast area between
I-90 and Highway 18, but rather than a smooth transition from
rain to snow, a colder boundary layer beneath a warm layer aloft
will bring a threat of mixed precipitation. Latest guidance has
trended a little warmer/farther north with the transition zone,
leading to minor snowfall totals. However, we will have to watch
for a greater icing threat in some locations mainly east of I-29
Thursday morning. Overall, Wednesday into Thursday looks like a
return of wintry travel for portions of the region, so please
continue to monitor the forecast and plan accordingly.

&&

.DISCUSSION...
Issued at 304 PM CDT Mon Mar 30 2026

Elevated fire danger continues this afternoon particularly south of
I-90 as humidity levels have fallen to 20-30+% while winds are only
elevated at 10-30 mph. These conditions persist for the rest of the
afternoon hours before temperatures begin to cool this evening,
ending the fire danger.Thus, have issued a Special Weather Statement
(SPS) for locations along and south of I-90 through 7pm to account
for the near critical fire danger. Things will change during the
overnight hours as a cold front pushes through the area. This front
will deliver strong winds in its wake via a stronger shot of cold
air advection (CAA). Winds will turn to out of the northwest with
gusts up to about 30-40 mph with isolated higher gusts up to about
50 mph. At the same time, a few isolated showers are possible. If
these showers are able to develop ahead of the incoming cold front,
then they could produce some gusty winds up to about 40 mph.

Winds will be weakening through the morning hours on Tuesday. With a
new postfrontal airmass in place, high temperatures will be cooler,
but still above average in the upper 40s to about 60F, warmest
across northwest Iowa. A few stray rain showers are possible
throughout the day but otherwise Tuesday will be a cloudy day. Come
the afternoon hours, humidity levels look to fall to 25-40%. Despite
the weakening winds, winds will still have gusts strong enough to
continue elevated fire danger across the area. Things begin to
change Tuesday night as heights begin to fall aloft. An upper level
trough will send weak shortwaves out ahead of it, bringing a return
of precipitation to the area. This precipitation will be tied to
locations west of the James River for the overnight hours and may
not reach the ground for much of the night until thermal profiles
saturate.

Precipitation will become more widespread on Wednesday, especially
the evening timeframe as better forcing for ascent arrives. This
will keep high temperatures near seasonable in the upper 30s and
40s. The main uncertainty regarding precipitation type (P-type) at
this time is where does the thermal gradient aloft set up. If it
stays further to the south, then more snow can be expected. If it
pushes northwards, then a mix of rain/snow or even mostly rain would
be on the table. Latest ensembles suggest that precipitation will
begin as snow before transitioning to a mix of rain and snow by the
afternoon timeframe. This is supported by the Euro and AI Euro
ensembles. The NBM is the coldest of these ensembles though still in
line due to its relatively higher resolution. At the same time,
wetbulbing could keep the p-type mostly snow though again this
depends on how the thermal gradient sets up. Chances for
precipitation will persist through Wednesday night. With cooling
temperatures, the main p-type will transition to snow though the
ensembles are picking up on the potential for some mixed
precipitation, including freezing rain. This will depend on how the
thermal profiles shake out but do think the warm air advection (WAA)
aloft would be strong enough while ageostrophic northerlies from the
right entrance region of an upper level jet may keep surface
temperatures just cold enough for some freezing rain accumulation to
occur. Thus, have left a light glaze of ice in the forecast, mainly
for locations just east of I-29. Precipitation will persist through
much of Thursday as the main wave ejects into the Upper Midwest.
With the main trough axis swinging through the area by Thursday
afternoon, the bulk of the remaining precipitation is expected to
fall Thursday morning. Although the dendritic growth zone (DGZ) will
dry out aloft, the low level look to remain saturated which could
keep very light precipitation to perhaps drizzle going through the
afternoon hours. Amounts are beginning to come into a better picture
with what looks to be a broad 1-3 inches possible along and north of
a Jackson, Minnesota to Sioux Falls, South Dakota, to Lake Andes,
South Dakota line. Isolated higher amounts are possible along the
Buffalo ridge due to some upslope enhancement. Thus making this a
lighter snowfall but longer duration event. Given the remaining
uncertainty, do want to stress that these can and will likely change
over the next day or so. Please continue to monitor the latest
forecast for the most up to date information.

A small break in the action is expected Thursday night before
another round of precipitation break out across the region on
Friday. This second round of precipitation is due to another upper
level wave ejecting out of the Rocky's. Although this wave appears
stronger than the first one, more uncertainty is expected with it.
Integrated Vapor Transport (IVT) does not look as good with this
second wave and medium range guidance shows much larger variance in
the upper level pattern. The ensembles again do suggest the
potential for another round of a mix of rain and snow. Amounts are
also highly variable. Looking aloft, the ensembles are somewhat in
agreement with each other in the structure of this upper wave. But
they do differ quite a bit in its overall evolution with the GFS
ensemble being the fastest with the wave while the Euro ensemble is
the slowest. Too early to say anything about amounts at this time
but something to continue to monitor over the coming days as chances
for precipitation look to be on the table for Friday and
Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1242 AM CDT Tue Mar 31 2026

The main aviation concern through the first half of this TAF
period is increasing north winds behind a cold front moving
south across the region tonight into Tuesday morning. Gusts
30-35kt will be most common, but could see a brief surge of
gusts topping 40kt.

VFR conditions are expected to prevail through the period with
light precipitation (rain/snow) chances moving into areas west
of the James River Valley late in the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...JH
DISCUSSION...Meyers
AVIATION...JH
Hazardous weather outlook, Mar 30, 2:39 AM CST, 21 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
339 AM CDT Mon Mar 30 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
339 AM CDT Mon Mar 30 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Unseasonably warm and dry conditions will lead to locally elevated
fire weather concerns across northwestern IA and portions of far
southeastern SD this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dry and breezy conditions on Wednesday will lead to additional
elevated fire weather concerns.

Confidence continues to increase in accumulating snowfall returning
by midweek. While overall amounts are still uncertain, gradual
accumulations are expected from Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dakota

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) very late month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326722.